Kansas, 2021

Flood and Hail in Kansas, June 11, 2021

June 11, 2021 · NWS ICT · 23 events in 5 counties and zones

Severe thunderstorms producing strong winds and large hail moved across much of south central and southeast Kansas during the evening and overnight hours of June 11th, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms producing strong winds and large hail moved across much of south central and southeast Kansas during the evening and overnight hours of June 11th, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 2:15 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 11, 2:15 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CDT Fri Jun 11 2021

.MESOSCALE DISCUSSION...
Issued at 312 PM CDT Fri Jun 11 2021

Continue to anticipate upscale growth of complex as storms
encounter richer low level moisture across southeast KS. Best 850MB
moisture transport is due north along the spine of the Flint Hills.
Given very good DCAPE, expect damaging winds to be the primary
threat. Non-zero tornado and large hail threat, but this is most
likely limited to the next hour or two from isolated storms, not the
anticipated squall line. Only caveat to overall evolution is the
warmer temperature after which could limit westward development.
-Howerton

&&

.SHORT TERM...(This evening through Monday night)
Issued at 312 PM CDT Fri Jun 11 2021

Highlights:

1) Afternoon/evening severe thunderstorms possible

2) Less humid for Saturday & Sunday with highs around 90 degrees

Challenges and changes: Very near term with convective track and
respective timing

Tonight:
Storms will be going at start of period, per mesoscale discussion.
With anticipated cold pool causing storms to surge faster than most
models, have precipitation ending earlier than previous forecast.
There is some potential for lingering or additional development
behind the line with arrival of cooler air aloft, but progressive
nature of the system makes that less likely. Did keep some small
chances lingering in far southeast KS throughout the night. Went a
bit cooler in southeast KS based on cooling associated with the
storms. -Howerton

Saturday through Monday night:
A ridge will build in for the western half of the CONUS for the
weekend into next week essentially shoving the low pressure system
to the north. This ridge is expected to bring record heat along
the Rockies/Interior West and Desert Southwest while simply
keeping the Plains with above seasonal normal temperatures. High
temperatures are forecast to stay around 90 degrees for the
weekend. It will be warm but less humid than today and yesterday
thanks to drier air moving in. Highs on Monday will rise into the
low to mid 90s.

.LONG TERM...(Tuesday through Friday)
Issued at 312 PM CDT Fri Jun 11 2021

Highlights:

1) Temperatures in the 90s

2) Dry

The ridge will stay in place through the week which will keep a dry
forecast. There is a short wave that is expected to move on shore
over the Pacific Northwest on Tuesday then track eastward across
Canada. This system will transition to a southeasterly track and
could bring a front through at the end of next week (Thursday)
depending on which model you believe. At this time, the forecast
indicates minimal if any impacts from this frontal passage again
if/when it occurs. Temperatures should stay in the 90s throughout.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jun 11 2021

Main concern is timing and location of front and associated
storms. Main impact will be at KCNU this afternoon. Actual front
has already moved through KRSL and in the vicinity of KGBD,
although there is a prefrontal wind shift. Given extremely
favorable instability east of a KSLN-KICT line, anticipate ongoing
storms in northeast KS to develop into solid line as it moves
rapidly south this afternoon. Included gust to 45kts at CNU,
although 55-65kt is not out of the question given anticipated cool
pool. Timing was based on combo of HREF and ARW-FV3 data. Some
potential for showers/thunderstorm to develop just behind front
with the cooler temperature aloft but opted to not include at this
time. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  89  66  91 /  30  10  10   0
Hutchinson      66  88  64  91 /  20   0  10   0
Newton          66  88  65  90 /  30  10  10   0
ElDorado        66  88  65  89 /  40  10  10   0
Winfield-KWLD   68  89  66  90 /  30  10  10   0
Russell         59  88  62  91 /  10   0  10   0
Great Bend      60  88  63  90 /  10   0  10   0
Salina          62  89  63  92 /  20   0  10   0
McPherson       64  87  64  90 /  20   0  10   0
Coffeyville     68  89  67  90 /  70  20   0   0
Chanute         67  89  66  90 /  70  10   0   0
Iola            67  88  65  90 /  70  10   0   0
Parsons-KPPF    68  89  67  90 /  70  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...PJH
SHORT TERM...PJH/VJP
LONG TERM...VJP
AVIATION...PJH
Hazardous weather outlook, Jun 11, 3:13 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
413 PM CDT Fri Jun 11 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
413 PM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and tonight

There is a risk for severe thunderstorms this evening mainly along
and east of a McPherson to Wichita to Anthony line. Large hail to
around two inch in diameter or greater and damaging down burst
winds to 80 mph are possible. A brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
locations along and east of a McPherson to Wichita to Anthony line.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 11, 4:15 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
515 PM CDT Fri Jun 11 2021

KSZ072-112315-
Allen KS-
515 PM CDT Fri Jun 11 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Allen County in southeastern Kansas...

* Until 615 PM CDT.

* At 512 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  north of Blue Mound to near Lone Elm to 5 miles west of Colony...
  and moving southeast at 30 mph.

wind gusts up to 55 mph will be possible with these storms.

* Locations impacted include...
  Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
  Bassett and Iola Airport.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Kansas.

LAT...LON 3773 9509 3773 9536 3794 9552 3804 9552
      3804 9508
TIME...MOT...LOC 2214Z 305DEG 27KT 3819 9503 3812 9530 3805 9546

Martin

The radar

The Topeka radar (KTWX), 140 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Allen

When
June 11, 4:54 PM CST to 4:55 PM CST
Where
Allen County, Iola
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.920, -95.400

A large tree was uprooted with numerous other reports of tree and limbs down. One tree fell on top of a car.

Thunderstorm Wind, Allen

When
June 11, 5:02 PM CST to 5:03 PM CST
Where
Allen County, 3.5 mi S of Iola
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
37.870, -95.390

This was a measured wind gust at the Allen county airport.

Thunderstorm Wind, Allen

When
June 11, 5:11 PM CST to 5:12 PM CST
Where
Allen County, 1.29 mi ESE of Moran
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.910, -95.150

Sections of roofs were blown off of barns. Some of the older barns damaged were completely flattened. This damage was noted along Nebraska road east and west of 4200th street. This is generally to the east of Moran.

Thunderstorm Wind, Neosho

When
June 11, 6:05 PM CST to 6:06 PM CST
Where
Neosho County, 0.69 mi S of Erie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.560, -95.250

This was an estimated wind gust report.

Hail, Sedgwick

When
June 11, 7:29 PM CST to 7:30 PM CST
Where
Sedgwick County, 2.14 mi SSW of Eastborough
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.670, -97.260

Relayed via spotter network.

Flood, Sedgwick

When
June 11, 7:30 PM CST to 8:37 PM CST
Where
Sedgwick County, 2.67 mi N of Wichita to 0.63 mi S of Wichita
Cause
Heavy Rain
Reported by
Public
Coordinates
37.739, -97.332

Heavy rain caused nuisance flooding across portions of Wichita and Sedgwick county. Rainfall amounts up to 2.8 inches had fallen across the area.

Thunderstorm Wind, Butler

When
June 11, 7:33 PM CST to 7:34 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.790, -97.110

This was an estimated wind gust.

Hail, Sedgwick

When
June 11, 7:44 PM CST to 7:45 PM CST
Where
Sedgwick County, 2.07 mi S of Eastborough
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.670, -97.250

Thunderstorm Wind, Butler

When
June 11, 7:45 PM CST to 7:46 PM CST
Where
Butler County, 0.55 mi E of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.780, -97.110

Tree limbs up to 5 inches in diameter were blown down.

Thunderstorm Wind, Butler

When
June 11, 7:51 PM CST to 7:52 PM CST
Where
Butler County, 1.49 mi NNE of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -97.110

A utility pole was blown down.

Hail, Butler

When
June 11, 8:00 PM CST to 8:01 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.110

Hail, Butler

When
June 11, 8:06 PM CST to 8:07 PM CST
Where
Butler County, 3.21 mi NNW of Augusta
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.720, -97.010

Hail, Sedgwick

When
June 11, 8:12 PM CST to 8:13 PM CST
Where
Sedgwick County, 2.07 mi N of Haysville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.600, -97.370

Report received via mPing.

Thunderstorm Wind, Butler

When
June 11, 8:19 PM CST to 8:20 PM CST
Where
Butler County, 4.87 mi S of Andover
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -97.140

Several power poles were blown down.

Hail, Sedgwick

When
June 11, 8:33 PM CST to 8:34 PM CST
Where
Sedgwick County, 0.55 mi E of Clearwater
Measured
0.75 in hail
Reported by
Public
Coordinates
37.500, -97.490

Thunderstorm Wind, Cowley

When
June 11, 9:00 PM CST to 9:01 PM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
37.170, -97.040

This was a measured wind gust at Strother Field airport.

Thunderstorm Wind, Cowley

When
June 11, 9:17 PM CST to 9:18 PM CST
Where
Cowley County, 2.14 mi NNE of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.100, -97.040

This was an estimated wind gust.

Hail, Cowley

When
June 11, 9:26 PM CST to 9:27 PM CST
Where
Cowley County, 0.88 mi SE of Arkansas City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.060, -97.040

Hail, Cowley

When
June 11, 9:29 PM CST to 9:30 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.070, -97.040

Thunderstorm Wind, Cowley

When
June 11, 9:29 PM CST to 9:30 PM CST
Where
Cowley County, 0.88 mi SE of Arkansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -97.040

Tree limbs up to 10 inches in diameter were blown down just south of Madison on Summit Street.

Hail, Cowley

When
June 11, 9:33 PM CST to 9:34 PM CST
Where
Cowley County, 2.84 mi ESE of Arkansas City
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.060, -97.000

Hail, Cowley

When
June 11, 9:36 PM CST to 9:37 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Wind gust of 57 mph was also noted with some small tree limbs down.

Thunderstorm Wind, Cowley

When
June 11, 9:40 PM CST to 9:41 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.070, -97.040

This was a measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962832, 962822, 962833, 962823, 962812, 962811, 962824, 962813, 962825, 962826, 962814, 962815, 962816, 962827, 962817, 962831, 962828, 962818, 962819, 962830, 962820, 962821, 962829.